Skip to content
My WebMD Sign In, Sign Up
Prednisone & Panic Attack Disorder
avatar
TofuJH posted:
I recently stopped taking oral prednisone (60 mg/day for about 3 weeks). Upon stopping I started experiencing panic attack type symptoms. I had never experienced anything like that in the past.

My doctor put me on lexapro which helps a whole lot. I have been taking it for 3 months but I still have quite some ways to go toward full recovery. My questions are:

1. Should I expect to have panic attacks all my life 2. Exactly how does the prednisone cause the panic attacks
Reply
 
avatar
Dr_Patricia_Farrell responded:
Prednisone is a steroid, thus it can cause panic and mood changes because of that action. I would think that you had a non-uncommon reaction to stopping the prednisone. Usually, it's tapered down slowly to prevent this. I'm not an MD, but I don't think that you will continue to have panic attacks. This was a medication-induced side effect.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

The five most unexpected causes: Coffee, Water, Sleep, Exercise, Diet
I have this as well. I have noticed that these symptoms are at there worst when I have had sleep deprivation, too much coffee, have not ... More
Was this Helpful?
3 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.